Aa
A
A
Close
1396756 tn?1283527077
imipramine side effects..
I recently started taking imipramine 25mg at nite for my anxiety and it makes me feel like i took a diet pill! I feel jittery, spacey, and not hungry. It has the same effects as phentermine. Im just wondering if this is normal? Next week im supposed 2 go up 25 more mg a day then the week after 25 more. Will this subside once its in my system? Also, I was a binge eater w my deppression, so is it just going away?
Cancel
4 Answers
Page 1 of 1
Avatar universal
omg i took that and felt like i was in speed. it scared me really bad and caused more anxiety ,i also lost weight cuz i was never hungry talk ta ur dr and goodluck!!!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
480448 tn?1426952138
Imipramine (Tofranil) is one of the older (one of the oldest, as a matter of fact) tricyclic antidepressant meds.  It was used in a lot of cases of depression that was not responding well to other treatments.  

Problem is, it DOES tend to come with some nasty side effects, once being exactly what you describe.  This med was actually responsible for putting people into manic episodes, which is why it isn't a great choice for treating anxiety disorders, BPD, and the like.

Out of curiosity, have you tried other meds?  Did your doc explain the thinking behind trying Tofranil?  It can be a great med in some circumstances, but I really don't think it's appropriate in treating anxiety...in many cases, it actually makes it worse.

I would call your doctor and ask for a discussion about your medication options.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1396756 tn?1283527077
yeah I told him about all other meds Ive tried and thats y he put me on this. Ive tried just about evrything out there it seems like. Nothing worked, he said that this drug wwud help w my insomnia, depression, and anxiety. I didnt know it was a med that causes manic episodes! OMG! thats scary! Ive never been manic. Another problem Im having is sweating, constantly. As far as my mood, it seems to be making me feel a lil better.but it really hasnt been long enuf.
He said that this was basically a trial to see how I do with it. Ive tried everything under the sun for 15 years now. I really hope this works.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Given that you have tried the majority of the pharmacological options available without an apparent benefit, this suggests that you may have one or more polymorphisms in your Cytochrome P-450 pathway. Cytochrome P-450 is the major liver pathway that is responsible for the metabolism of most drugs, including psychotropic agents. Cytochrome P-450 is a complex metabolic pathway that consists of many substrates, most notably CYP1A2, CYP2C19 and CYP2D6. The majority of psychotropic drugs are hydrolyzed in the liver by CYP2D6.

If you are an ultra-rapid metabolizer, poor metabolizer or are missing this pathway, efficacy of the drug would either be compromised or induce a side effect profile that is in excess of what is ordinarily expected. A great percentage of the population carries this polymorphism. You may consider requesting genetics testing for the above noted items, as this information would provide your physician with greater insight into what would best assist you. For instance, there are a number of drugs available that are not dependent on CYP2D6, or that bypass the CYP-450 system entirely.

Imipramine is most notably indicated for treatment of depression that is refractory to more modern antidepressants, and for panic disorder. For other forms of anxiety disorders, Imipramine can indeed be very activating. The sweating is a result of Imipramine's adrenergic blockade, and is usually persistent. Imipramine is a "dirty" drug in that it acts on a number of receptor sites, and hence lacks specificity in comparison to the modern offerings. Imipramine acts on 5-HT (serotonin), NE (norepinephrine), H1 (histamine), A1 (alpha-1 adrenergic), in addition to possessing strong anticholinergic activity. This property generally results in an expanded side effect profile in comparison to a modern agent with a higher degree of selectivity. Some side effects will persist, while others will dissipate. This is highly individualized from person to person and cannot be forecasted in advance.

If, after six weeks you have not noted an improvement (or if the side effect profile becomes intolerable), be sure to consult with the psychiatrist about alternative options. There are many, both old and new.

Good luck.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
4059843 tn?1465214932
Blank
mishymoshymarcy Today is another day to mak... Comment
5 hrs ago
5938899 tn?1453692297
Blank
1462810 tn?1327364049
Blank
katrinika commented on You are a Believer
8 hrs ago
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
Avatar universal
Blank
Arlington, VA
Avatar universal
Blank
MI
675718 tn?1449992146
Blank
El Paso, TX
Avatar universal
Blank
973741 tn?1342346373
Blank
1530171 tn?1448133193
Blank
London, ON
Anxiety Community Resources